Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Charleston, WV

July 19, 2005Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2005, 5:06 PM EDT for Kanawha County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 5:06 PM EDT (21:06 UTC)
Expired
Jul 19, 2005, 5:45 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 192108
SVRRLX
WVC039-192145-
/O.NEW.KRLX.SV.W.0066.050719T2106Z-050719T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STRONGEST STORM WAS LOCATED NEAR 
  PINCH...AND WAS MOVING SOUTH AT 15 MPH. LOCALIZED FLOODING IS
  POSSIBLE WITH TORRENTIAL DOWNPOURS.

PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN 
DO SO SAFELY.

LAT...LON 3847 8148 3831 8157 3824 8132 3833 8125

$$

05
1 follow-up statement
000 
WWUS51 KRLX 192142
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT TUE JUL 19 2005

WVC039-192151-
/O.EXP.KRLX.SV.W.0066.000000T0000Z-050719T2145Z/
KANAWHA WV-
541 PM EDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY WILL BE 
ALLOWED TO EXPIRE AT 545 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKEN BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER 
STORMS IN THE AREA COULD PRODUCE TORRENTIAL RAINS...GUSTY 
WINDS...AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8148 3831 8157 3824 8132 3833 8125

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 2:30 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE JUL 19 2005

.SHORT TERM (REST OF TONIGHT)...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO PUSH
EASTWARD...OUT AHEAD OF THE WEAKENING AND DISSOLVING SFC COLD
FRONT.  SHOWERS WILL CONTINUE TO DIMINISH IN INTENSITY AS THE SUN
SETS AND WE GET RID OF THE DAYTIME HEATING.  DEW POINTS WILL REMAIN
AROUND 70 ACROSS THE EASTERN HALF OF THE CWA...WHILE SOME DRIER AIR
WILL BE ABLE TO SINK IN FROM THE NW AS THE COLD FRONT DISSOLVES TO A
WESTERLY FLOW.  AS A RESULT...SHOULD SEE OVERNIGHT LOW ROUGHLY 5
DEGREES LOWER THAN TUESDAY MORNING.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
WHATS LEFT OF FRONT DROPS SOUTH OF REGION OVERNIGHT AND BASICALLY
WASHES OUT...COULD STILL BE A FEW LINGERING SHOWERS ACROSS SOUTHERN
COALFIELDS THRU EARLY WEDNESDAY.  ANOTHER COLD FRONT APPROACHES ON
FRIDAY AND IT TOO STALLS ACROSS REGION BEFORE MOVING BACK
NORTHWARD.  SOUTHWEST FLOW OF TROPICAL MOISTURE RETURNS.  THE NET
RESULT IS HAVING TO LEAVE SCATTERED SHOWERS/TSTMS IN THE BULK OF THE
EXTENDED FORECAST.

&&

.PREVIOUS DISCUSSION...
(ISSUED 120 PM EDT TUE JUL 19 2005)

AVIATION...

CEILINGS REMAIN FAIRLY LOW ACROSS THE CENTRAL AND EASTERN PORTIONS
OF THE AREA...RELATED TO THE SHOWER AND ISOLATED THUNDERSTORM
ACTIVITY CROSSING THE REGION.  SOUTHWESTERLY WINDS LESS THAN 10KTS
HAVE REMAINED COMMON...EXCEPT NEAR THUNDERSTORMS.  AFTER MAIN LINE
OF PRECIPITATION PUSHES EAST...CEILINGS HAVE BEEN JUMPING FROM IFR
TO VFR.  IN OUR CONTINUALLY HOT AND HUMID ENVIRONMENT SOME
RESTRICTION IN VIS WILL REMAIN POSSIBLE...TO 5SM HZ WITHOUT
PRECIPITATION.  THIS SHOWER AND THUNDERSTORM ACTIVITY WILL QUICKLY
WEAKEN AS WE MOVING INTO THE MID EVENING.  FOG OVERNIGHT
TONIGHT...POSSIBLY NOT AS MUCH AS PREVIOUSLY ANTICIPATED TO HTS AS
THEY DID NOT RECEIVE AS MUCH RAIN TODAY AS OTHER LOCATIONS.

PREVIOUS DISCUSSION...
(ISSUED 1220 PM EDT TUE JUL 19 2005)

SHORT TERM (REST OF TODAY)...

SENT A QUICK UPDATE FOR THE REST OF THE AFTERNOON.  A COUPLE OF
BOUNDARIES HAVE BEEN NOTED EARLY THIS AFTERNOON STRETCHING FROM NEAR
CKB...THROUGH CRW AND INTO THE JACKSON CWA.  SOME SHOWER MOVING
SHOWERS HAVE DEVELOPED ON THIS LINE...AND WILL CONTINUE TO MONITOR
THE POTENTIAL FOR HEAVY RAIN AND TRAINING THAT MAY BE POSSIBLE.
UPDATED POPS TO CORRESPOND BETTER TO LATEST SAT AND RADAR
TRENDS...AND INCREASE TEMPS SLIGHTLY ACROSS NE KY AND EXTREME SW WV
FOR THIS AFTERNOON AS FEW SHOWERS WILL KEEP THE TEMPS COOL.

PREVIOUS DISCUSSION...
(ISSUED 345 AM EDT TUE JUL 19 2005)

LONG TERM (TONIGHT THROUGH MONDAY)...

WITH DEEP MOISTURE DEPARTING WELL AHEAD OF FRONT...HAVE JUST SLIGHT
CHANCE ACROSS MUCH OF CWA WITH LOW CHANCE IN THE FAR SOUTH.  ONLY
LEFT SLIGHT CHANCE TO THE NORTH FOR POSSIBILITY OF THIN LINE OF
CONVECTION ALONG FRONTAL BOUNDARY ITSELF...HINTED AT BY THE NAM.
FRONT LOOKS TO PRETTY MUCH WASH OUT OVER THE AREA COME WEDNESDAY.

MODELS CONTINUE TO INSIST THAT DEEPER MOISTURE REMAINS SOUTH OF AREA
THROUGH WEDNESDAY.  A LITTLE LEERY ABOUT THIS...CONSIDERING
PERSISTENCE OF THE TROPICAL AIRMASS OVER THE PAST WEEK.
NEVERTHELESS...KEEPING POPS CONFINED SOUTH OF HTS/CRW DURING THE
DAY...TOPPING OUT AROUND 30 NEAR CLINTWOOD.  AT LEAST...BEST PWAT
VALUES...OVER 1.5 INCHES...SHOULD BE CONFINED TO THE FARTHEST
SOUTHERN REACHES OF THE CWA...SO HEAVY RAIN THREAT WILL BE LESSENED.

A RELATIVELY QUIET NIGHT WEDNESDAY NIGHT...TO BE FOLLOWED BY SW
FLOW BRINGING DEEPER MOISTURE NORTHWARD ONCE AGAIN AHEAD OF WEAK
SHORTWAVE DROPPING IN FROM THE NORTHWEST.  EXPECTING AFTERNOON
CONVECTIVE FLAREUP WITH LITTLE OR NO CIN INDICATED...THUS CHANCY
POPS AREAWIDE.

NEXT FRONT MAKES A RUN AT US THURSDAY NIGHT/FRIDAY...WITH A BETTER
CHANCE OF MAKING IT THROUGH CWA.  AS RIDGE BUILDS IN AFTER
THAT...LOOKING LIKE A HOT AND MAINLY DRY WEEKEND.  NO CHANGES TO
GRIDS BEYOND THURSDAY NIGHT.

TOOK FWC NUMBERS FOR THE NEXT COUPLE OF NIGHTS AS A DECENT
COMPROMISE.  GENERALLY WENT WITH A MAV/MET BLEND FOR AFTERNOON
HIGHS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
LONG TERM...DB
Hazardous weather outlook, Jul 19, 9:00 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
900 AM EDT TUE JUL 19 2005

OHZ066-067-075-076-083>085-WVZ009>011-019-201000-
ATHENS OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-PLEASANTS WV-
RITCHIE WV-TYLER WV-VINTON OH-WASHINGTON OH-WOOD WV-
900 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEASTERN
OHIO...AND NORTHWESTERN WEST VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-020-024>040-
046-047-201000-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-
GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-KANAWHA WV-
LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-
MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-ROANE WV-TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WIRT WV-
WYOMING WV-
900 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

LOCALIZED DOWNPOURS ARE POSSIBLE TODAY...WITH RAIN AMOUNTS OF 2
INCHES IN LESS THAN AN HOUR.  IF MORE THAN ONE DOWNPOUR AFFECTS THE
SAME SMALL STREAM...FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 2:33 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT TUE JUL 19 2005

WVZ016-191915-
ROANE WV-
INCLUDING THE CITIES OF...SPENCER
233 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR ROANE COUNTY.

MODERATE TO HEAVY RAIN HAS FALLEN ACROSS EASTERN AND CENTRAL ROANE
COUNTY.  NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT 1 TO 2 INCHES
HAVE FALLEN ACROSS AN AREA FROM WALTON TO JUST NORTH OF AMMA.
PONDING OF WATER ON LOW LYING AREAS WILL REMAIN POSSIBLE.  DO NOT
DRIVE INTO AREAS WHERE YOU CAN NOT SEE THE ROADWAY.  WATER MAY BE TOO
DEEP TO PASS SAFELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 19, 2:48 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT TUE JUL 19 2005

WVZ017-191915-
WIRT-
248 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CENTRAL AND EASTERN WIRT COUNTY.

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELIZABETH...OR ABOUT 16 MILES NORTH OF
SPENCER...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  PALESTINE...CHERRY AND ELIZABETH.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

05
Special weather statement, Jul 19, 3:29 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT TUE JUL 19 2005

WVZ006>008-013>018-029-192100-
CABELL-CALHOUN-GILMER-JACKSON-KANAWHA-LINCOLN-MASON-PUTNAM-ROANE-
WIRT-
329 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NORTH OF GLENVILLE IN GILMER
COUNTY THROUGH RIPLEY IN JACKSON COUNTY TO MILTON IN CABELL
COUNTY...MOVING TO THE EAST SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS
ARE POSSIBLE WITH THIS LINE OF STORMS. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. PLEASE REPORT STRONG WINDS AND FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.

05
Special weather statement, Jul 19, 4:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT TUE JUL 19 2005

WVZ015-016-026-027-192200-
BOONE-CLAY-KANAWHA-ROANE-
458 PM EDT TUE JUL 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CLAY TO CHARLESTON...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND BRIEF TORRENTIAL
DOWNPOURS ARE POSSIBLE WITH THE STORMS. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

05

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:10 PM EDTSevere Thunderstorm WarningRLXRoane35 min
Jul 19, 5:37 PM EDTFlash Flood WarningRLXKanawha113 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.